zbMATH — the first resource for mathematics

On the infiltration of rain water through the soil with runoff of the excess water. (English) Zbl 1083.35107
Summary: This paper deals with the modelling of the rain water infiltration through the soil above the aquifer in case of runoff of the excess water. The main feature of the model lies on the correct definition of the boundary condition on the ground surface. The latter allows to estimate, after saturation, the real amount of the water that penetrates the soil and the one which runs off. The quantity playing a key role is the so-called rain pressure, defined as the pressure exerted by the rain on the soil. Although its importance is basically theoretical and it can be neglected for practical purposes, it helps understanding the real evolution of the physical problem, providing a theoretical justification of the empirical procedures.

35Q35 PDEs in connection with fluid mechanics
76S05 Flows in porous media; filtration; seepage
35R35 Free boundary problems for PDEs
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
86A05 Hydrology, hydrography, oceanography
Full Text: DOI
[1] Alt, H.W., A free boundary problem associated with the flow of ground water, Arch. rat. mech. anal., 64, 111-126, (1977) · Zbl 0371.76079
[2] Alt, H.W.; Luckhaus, S., Quasilinear elliptic-parabolic differential equations, Math. Z., 183, 311-341, (1983) · Zbl 0497.35049
[3] Bear, J., Dynamics of fluids in porous media, (1972), American Elsevier New York · Zbl 1191.76001
[4] J. Bear, Y. Bachmat, Introduction to modeling of transport phenomena, in: J. Bear (Ed.), Porous Media, Theory and Applications of Transport in Porous Media, Vol. 4, Kluwer, Hardbound, 1991. · Zbl 0780.76002
[5] J. Bear, A. Verruijt, Modelling groundwater flow and pollution with computer programs for sample cases, theory and applications of transport, in: J. Bear (Ed.), Porous Media, Vol. 1, Kluwer, Hardbound, 1987.
[6] J.R. Cannon, The one-dimensional heat equation, in: G.C. Rota (Ed.), Encyclopedia of Mathematics and its Applications, Vol. 23, Addison Wesley, Menlo Park, CA, 1984. · Zbl 0567.35001
[7] Cannon, J.R.; Guenther, R.B.; Mohamed, F.A., On the rainfall infiltration through a soil medium, SIAM J. appl. math., 49, 720-729, (1989) · Zbl 0684.35090
[8] Ciliberto, C., Formule di maggiorazione e teoremi di esistenza per le soluzioni delle equazioni paraboliche in due variabili, Ric. mat., 3, 40-75, (1954) · Zbl 0056.31903
[9] Corradini, C.; Melone, F.; Smith, R.E., Modelling infiltration during complex rainfall sequences, Water resour. res., 30, 2777-2784, (1994)
[10] Corradini, C.; Melone, F.; Smith, R.E., A unified model for infiltration and redistribution during complex rainfall patterns, J. hydrol., 192, 104-124, (1997)
[11] van Duyn, C.J.; McLeod, J.B., Nonstationary filtration in partially saturated porous media, Arch. rat. mech. anal., 78, 173-198, (1982) · Zbl 0502.76101
[12] Fasano, A.; Primicerio, M., Free boundary problems for nonlinear parabolic equations with nonlinear free boundary conditions, J. math. anal. appl., 72, 247-273, (1979) · Zbl 0421.35080
[13] Fasano, A.; Primicerio, M., Liquid flow in partially saturated porous media, J. inst. math. appl., 23, 503-517, (1979) · Zbl 0428.76076
[14] Filo, J.; Luckhaus, S., Modelling surface runoff and infiltration of rain by an elliptic – parabolic equation coupled with a first-order equation on the boundary, Arch. rat. mech. anal., 146, 157-182, (1999) · Zbl 0963.76086
[15] Friedman, A., Partial differential equations of parabolic type, (1964), Prentice-Hall Engelwood Cliffs, NJ · Zbl 0144.34903
[16] Gianni, R., A filtration problem with ponding, Bollettino U.M.I., 5B, 875-891, (1991) · Zbl 0755.76085
[17] Green, W.H.; Ampt, G.A., Studies on soil physics—the flow of air and water through soils, J. agric. sci., 4, 1-24, (1911)
[18] Ladyzenskaja, O.A.; Solonnikov, V.A.; Ural’ceva, N.N., Linear and quasi-linear equations of parabolic type, Translation of mathematical monographs, Vol. 23, (1968), American Mathematical Society Providence, RI
[19] Nguyen, H.V.; Durso, D.F., Absorption of water by fiber websan illustration of diffusion transport, Tappi j., 66, 76-79, (1983)
[20] Otto, F., L1 contraction and uniqueness for unstationary saturated – unsaturated porous media flow, Adv. math. sci. apl., 7, 537-553, (1997) · Zbl 0888.35085
[21] Rajagopal, K.R.; Tao, L., Mechanics of mixtures, (1985), World Scientific River Edge, NJ · Zbl 0941.74500
[22] Rubinstein, I.; Rubinstein, L., Partial differential equations in classical mathematical physics, (1998), Cambridge University Press Cambridge · Zbl 0902.35005
[23] Shifrin, K.S., Physical optics of Ocean water, (1988), American Institute of Physics Providence, RI
[24] Smith, R.E.; Melone, F., Modelling infiltration for multistorm runoff events, Water resour. res., 29, 133-144, (1993)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.